Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Prostate Cancer

Is Daily Casodex a Good Idea?

07/09/2007

Question:

My 86-year-old father was diagnosed with metastatic prostate cancer in December 2006. He was initially placed on daily Casodex therapy and a Lupron injection every three or four months. About 90 days later, his PSA fell from 48 to 5.6. He began taking Casodex every other day; three months later his PSA had climbed to 13.2. Now his oncologist wants him back on daily Casodex.

I just read---in an article published in 2001---that after six to nine months of taking Casodex, the drug can actually feed the cancer.

My questions are these: How do we know that resuming daily Casodex will not increase my dad`s PSA? What is the most prudent course of action here?

Answer:

As I gather from the information provided, your father was initially started on what is known as Maximal Androgen Blockade therapy (Lupron + daily Casodex) . The PSA has increased, suggesting a possibility of hormone refractory status of the disease. As you correctly mentioned, there is a subset of patients who can develop PSA progression in response to antiandrogen, which is difficult to predict. In patients who develop such a response, discontinuing the Casodex may actually paradoxically decrease the PSA in some cases (known as Antiandrogen Withdrawal syndrome)

Given that your father is presently on once every other day dose of Casodex, it might not be unreasonable to increase it to daily dosing (which is the regular full dose for maximal blockade) and check the response with this full dose, especially since his initial response was with this dose. I would order a serum testosterone level to check whether the testosterone is at castrate levels (<50ng/dl). It would be difficult to predict whether the daily dosing of Casodex would further increase the PSA but as I mentioned earlier, it would not be unreasonable to try this, given the circumstances.

If his serum PSA did go up, then I would suggest discontinuing the Casodex (antiandrogen withdrawal) at that point and see if this helps. If the PSA were to continue to rise further than he could be considered for other adjuvant therapies depending on the clinical status of his disease at that time, after discussion with an oncologist.

I would like to mention though that there are no standardized protocols available for treating prostate cancer and the treatment often has to be tailored depending on the clinical situation of the patient.

I hope this information answers your question.

For more information:

Go to the Prostate Cancer health topic, where you can:

Response by:

Krishnanath  Gaitonde, MD Krishnanath Gaitonde, MD
Assistant Professor of Clinical Urology
College of Medicine
University of Cincinnati